From the Journals

Large study finds no link between TCI use, skin cancer in patients with AD


 

FROM JAMA DERMATOLOGY

A large postmarketing surveillance study of topical calcineurin inhibitor exposure in adults with atopic dermatitis has found no increased risk of developing keratinocyte carcinomas overall or with basal cell or squamous cell carcinomas associated with treatment.

The results also suggest dose, frequency, and exposure duration to the topical calcineurin inhibitors (TCIs) tacrolimus and pimecrolimus are not associated with an increased risk of keratinocyte carcinomas (KCs), basal cell carcinomas (BCCs), and squamous cell carcinomas (SCCs) in patients with atopic dermatitis (AD), according to Maryam M. Asgari, MD, MPH, professor of dermatology, Harvard Medical School, Boston, and colleagues. In 2006, the Food and Drug Administration announced the addition of the boxed warning to the labeling of TCIs regarding a possible risk of cancer associated with use of pimecrolimus (Elidel) and with tacrolimus (Protopic), because of an increased risk of KCs associated with oral calcineurin inhibitors and reports of skin cancer in patients on TCIs.

“Controversy has surrounded the association between TCI exposure and KC risk since the black-box warning was issued by the FDA. A hypothesized mechanism of action for TCIs increasing KC risk includes a direct effect of calcineurin inhibition on DNA repair and apoptosis, which could influence keratinocyte carcinogenesis,” the authors of the study wrote in JAMA Dermatology. But, they added, there have been “conflicting results” in research exploring this association.

In the retrospective cohort study, Dr. Asgari and coauthors evaluated 93,746 adult patients with AD at Kaiser Permanente Northern California, diagnosed between January 2002 and December 2013, comparing skin cancer risk among 7,033 patients exposed to TCIs, 73,674 patients taking topical corticosteroids, and 46,141 patients who had not been exposed to TCIs or topical corticosteroids. Results were adjusted in a multivariate Cox regression analysis for age, gender, race/ethnicity, calendar year, number of dermatology visits per year, history of KCs, immunosuppression, prior systemic AD treatment, autoimmune disease, treatment with ultraviolet therapy, chemotherapy, and radiotherapy.

The researchers also examined how TCI dose, frequency and exposure duration impacted skin cancer risk. Patients were grouped by high-dose (0.1%) and low-dose (0.03%) formulations of tacrolimus; and the 1% formulation of pimecrolimus. Frequency of use was defined as low (once daily or less) or high (twice daily or more), and exposure duration was based on short- (less than 2 years), moderate- (2-4 years), and long-term (4 years or more) use. Patients were at least 40 years old (mean age, 58.5 years), 58.7% were women, 50.5% were White, 20.6% were Asian, 12.2% were Hispanic, and 7.9% were Black. They were followed for a mean of 7.70 years.

Compared with patients who were exposed to topical corticosteroids, there was no association between risk of KCs and exposure to TCIs in patients with AD (adjusted hazard ratio, 1.02; 95% confidence interval, 0.93-1.13). There were also no significant differences in risk of BCCs and TCI exposure (aHR, 1.01; 95% CI, 0.90-1.14) and risk of SCCs and TCI exposure (aHR, 0.94; 95% CI, 0.82-1.08), compared with patients exposed to topical corticosteroids.

Results were similar for risk of KCs (aHR, 1.03; 95% CI, 0.92-1.14), BCCs (aHR, 1.04; 95% CI, 0.91-1.19), and SCCs (aHR, 0.91; 95% CI, 0.78-1.06) when patients exposed to TCIs were compared with those with AD who were unexposed to any medication. In secondary analyses, Dr. Asgari and coauthors found no association with overall risk of KCs, or risk of BCCs or SCCs, and the dose, frequency, or exposure duration to TCIs.

“Our findings appear to support those of smaller postmarketing surveillance studies of TCI and KC risk and may provide some reassurance about the safety profile of this class of topical agents in the treatment of AD,” they concluded.

In an interview, Jonathan Silverberg, MD, PhD, MPH, associate professor of dermatology, George Washington University, Washington, said initial concerns surrounding TCIs were based on high doses potentially increasing the risk of malignancy, and off-label use of TCIs for inflammatory skin diseases other than AD.

“However, the FDA’s concerns may not have been justified,” he said. The manufacturers of pimecrolimus and tacrolimus have published results of 10-year observational registries that assess cancer risk, which “found no evidence of any associations between TCIs and malignancy,” noted Dr. Silverberg, who is also director of clinical research and contact dermatitis at George Washington University.

Elizabeth Hughes, MD, a dermatologist in private practice in San Antonio, said in an interview that initial enthusiasm was “huge” for use of TCIs like tacrolimus in patients with AD when they first became available, especially in the pediatric population, for whom clinicians are hesitant to use long-term strong topical steroids. However, parents of children taking the medication soon became concerned about potential side effects.

“The TCIs can be absorbed to a small extent through body surface area, so it was not a big leap to become concerned that infants and small children could absorb enough ... into the bloodstream to give a similar side effect profile as oral tacrolimus,” she said.

The addition of the boxed warning in 2006 was frustrating for dermatologists “because a medication we needed very much for a young population now was ‘labeled’ and parents were scared to use it,” Dr. Hughes explained.

Dr. Silverberg noted that, while the results of the new study are unlikely to change clinical practice, they are reassuring, and provide real-world data and “further confirmation of previous studies showing no associations between AD and malignancy.”

“Since AD and skin cancer are both commonly managed by dermatologists, there is potential for increased surveillance and detection of skin cancers in AD patients. So, the greatest chance of seeing a false-positive signal for malignancy would likely occur with skin cancers,” he pointed out. “Yet, even in the case of skin cancers, there were no demonstrable signals.”

Based on the results, “I think it is definitely reasonable to reconsider” the TCI boxed warning, but there isn’t much precedent for boxed warnings to be removed from labeling, Dr. Silverberg commented. “Unfortunately, the black-box warning may persist despite a lot of reassuring data.”

In a related editorial, Aaron M. Drucker, MD, ScM, and Mina Tadrous, PharmD, PhD, of the University of Toronto, said the boxed warning “had the intent of helping patients and clinicians understand possible risks,” but also carried the “potential for harm” if patients discontinued or did not adhere to treatment. “Safety warnings on topical medications could lead to undertreatment of atopic dermatitis, reduced quality of life and, potentially, increased use of more toxic systemic medications.”

Long-term studies of medications and cancer risk are challenging to perform, having to account for dose-response relationships, confounding by indication, and time bias, among other factors, and this study “recognizes and attempts to address many of these challenges,” Dr. Drucker and Dr. Tadrous wrote.

These results are similar to previous studies that have “consistently reported no or minimal association between TCI use and skin cancer,” they noted, adding that, “if an association exists, it is likely very small, meaning that skin cancer attributable to TCI use is rare. Clinicians can use this evidence to counsel and reassure patients for whom the benefits of ongoing treatment with TCIs may outweigh the harms.”

This study was funded by a grant from Valeant Pharmaceuticals. Dr. Asgari reported receiving grants from Valeant during the study, and from Pfizer not related to the study. The other authors reported no relevant conflicts of interest. Dr. Drucker reported relationships with the Canadian Agency for Drugs and Technology in Health, CME Outfitters, Eczema Society of Canada, Sanofi, Regeneron, and RTI Health Solutions in the form of paid fees, consultancies, honoraria, educational grants, and other compensation paid to him and/or his institution. Dr. Tadrous reported no relevant disclosures. Dr. Silverberg reported receiving honoraria for advisory board, speaker, and consultant services from numerous pharmaceutical manufacturers, and research grants for investigator services from GlaxoSmithKline and Galderma. Dr. Hughes Tichy reported no relevant financial disclosures. Dr. Silverberg is a member of the Dermatology News editorial advisory board.

SOURCE: Asgari MM et al. JAMA Dermatol. 2020 Aug 12. doi: 10.1001/jamadermatol.2020.2240.

Next Article: